New Mexico, 2013

Flash Flood in New Mexico, September 9, 2013

September 9, 2013 · NWS EPZ · 1 event in 1 county or zone

A deep moisture plume was centered on the Arizona-New Mexico border region with surface dew points around 60F. An upper level trough was located across Western Arizona providing lift and a continuous tap of moisture from the Baja region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep moisture plume was centered on the Arizona-New Mexico border region with surface dew points around 60F. An upper level trough was located across Western Arizona providing lift and a continuous tap of moisture from the Baja region. Locally heavy rain with rates of over an inch per hour occurred across the Silver City area causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 9, 2:01 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 9, 2:01 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
301 PM MDT MON SEP 9 2013

.SYNOPSIS...
SOUTHERN NEW MEXICO AND FAR WEST TEXAS WILL EXPERIENCE A PERIOD
WET WEATHER FOR THE NEXT FEW DAYS. A DEEP PLUME OF MOISTURE HAS
MOVED OVER THE AREA. THIS WILL RESULT IN NUMEROUS RAIN SHOWERS AND
THUNDERSTORMS. PERIODS OF MODERATE TO HEAVY RAINFALL WILL OCCUR
WITH A POTENTIAL FOR FLOODING OVER THROUGH THURSDAY. SOME AREAS
MAY RECEIVE AS MUCH AS 4 INCHES OF RAIN. THERE IS A RISK OF
DANGEROUS FLOODING ALONG DRAINAGES...ARROYOS AND STREAMS. POORLY
DRAINED LOW LYING AREAS MAY EXPERIENCE PONDING OF WATER. RAIN
CHANCES WILL LESSEN TOWARD THE END OF THE WEEK AS THE DEEP PLUME
OF MOISTURE MOVES AWAY FROM THE AREA. TEMPERATURES WILL BE BELOW
NORMAL THE NEXT SEVERAL DAYS...DUE TO RAIN AND CLOUDY CONDITIONS.

&&

.DISCUSSION...
A WET AND ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NEXT FEW
DAYS.  A CIRCULATION PATTERN OF A LOW PRESSURE SYSTEM TO THE WEST
AND HIGH PRESSURE TO THE EAST HAS CONCENTRATED A DEEP PLUME OF
MOISTURE OVER THE DESERT SOUTHWEST. MODELS PROJECT THAT THIS PLUME
OF MOISTURE WILL REMAIN OVER THE AREA THROUGH AT LEAST THURSDAY.
WITH MOIST CONDITIONS IN PLACE...EXPECT NUMEROUS RAIN SHOWERS AND
SCATTERED THUNDERSTORMS TO OCCUR. DAY TIME TEMPERATURES WILL RUN
WELL BELOW NORMAL WITH THE ADDITIONAL CLOUDINESS AND RAIN.

VERY HIGH PRECIPITABLE WATER VALUES ARE INDICATIVE OF STORMS THAT
WILL BE VERY EFFICIENT RAIN PRODUCERS. PERIODS OF MODERATE TO
HEAVY RAINFALL ARE EXPECTED THROUGH THURSDAY WITH SOME AREAS
RECEIVING AS MUCH AS 4 INCHES OF RAIN AND A BROAD PORTION OF THE
AREA RECEIVING BETWEEN 1 AND 2 INCHES OF RAINFALL. A POSSIBLE
COUNTER BALANCE TO THIS RAIN WILL BE THE CONSIDERABLE CLOUDINESS
THAT WILL SUPPRESS TEMPERATURES WELL BELOW NORMAL AND COULD
PREVENT STRONGER RAIN PRODUCING STORMS FROM DEVELOPING. IN
ADDITION THIS MOIST SOUTHERLY FLOW WILL TEND PRODUCE RAIN SHOWERS
THROUGH THE NIGHT...ADDING TO RAIN AMOUNTS.

THERE IS A FLOODING POTENTIAL...ESPECIALLY ALONG DRAINAGES...
ARROYOS...STREAMS AND LOW WATER CROSSINGS FOR THE NEXT FEW DAYS.
THE SILVER FIRE BURN SCAR IS PARTICULARLY SENSITIVE TO RAINFALL
WITH FLASH FLOODING POTENTIAL FAIRLY HIGH FOR AREAS ADJACENT TO
THE BURN SCAR. HEAVY RAINS WILL ALSO RESULT IN PONDING OF WATER IN
POORLY DRAINED LOW LYING AREAS AND STREET FLOODING IN URBAN AREAS.

BY FRIDAY...MODELS ARE PROJECTING THAT THE MOISTURE PLUME WILL
DIMINISH AND SHIFT BACK TO THE WEST. THIS WILL RESULT IN A LESS
ACTIVE PATTERN OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THAT WILL GENERATE A LIGHTER AND SPOTTY RAINFALL ACCUMULATION FOR
FRIDAY AND THE WEEKEND. A FEW HIGHER AMOUNTS IN THE MOUNTAINS
REMAIN POSSIBLE. FURTHER INTO THE EXTENDED PERIOD A COLD FRONT MAY
PUSH INTO THE LOCAL AREA EARLY NEXT WEEK. THIS FRONT COULD BE A
FOCUS POINT FOR FURTHER STORM ACTIVITY EARLY NEXT WEEK.

&&

.AVIATION...VALID 10/00Z-11/00Z.
AN INFLUX OF DEEP SUB TROPICAL MOISTURE WITH EMBEDDED DISTURBANCES
INTO THE REGION...WILL BRING SCT-NMRS SHRA/SCT TSRA AREA WIDE
THROUGH THE PERIOD. LOOK FOR ISOLD SCT LOWLAND CIGS 020-030/VSBY
3-5SM/WND VRB25G40KT...WITH VLIFR MTN OBSCURATIONS EXPECTED.
LOOK FOR WINDS FROM 140-180/05-10KT OUTSIDE STORMS.

&&

.FIRE WEATHER...
COOL AND MUCH WETTER WEATHER IS ON THE WAY THIS WEEK.  MUTUAL
CIRCULATION AROUND A BROAD UPPER LEVEL LOW PRESSURE TROUGH OVER
NORTHERN BAJA CALIFORNIA...AND HIGH PRESSURE ALOFT TO OUR TO
EAST...WILL FOCUS A STREAM OF DEEP SUB TROPICAL MOISTURE OVER US FOR
THE NEXT FEW DAYS. IN A MODERATELY UNSTABLE ATMOSPHERE...THIS WILL
RESULT IN SCATTERED TO NUMEROUS RAIN SHOWERS AND SCATTERED
THUNDERSTORMS THROUGH AT LEAST WEDNESDAY.

RAINFALL TOTALS OF 1 TO 4 INCHES ARE PREDICTED THROUGH FRIDAY...WITH
HIGHER ELEVATIONS IN THE SACRAMENTO MOUNTAINS AND GILA REGION EXPECTED
TO SEE THE HIGHEST AMOUNTS OF RAINFALL.  PERSISTENT RAINFALL OF THIS NATURE
WILL CREATE CONDITIONS PRIME FOR FLASH FLOODING AND FLOODING OF LOW LYING
AREAS.  WATERSHEDS THAT DRAIN AREAS AFFECTED BY RECENT FIRE ACTIVITY...SUCH
AS THE SILVER FIRE...WILL BE AREAS ESPECIALLY PRONE TO FLASH FLOODING.

SHOWERS/STORMS WILL START TO END FROM EAST TO WEST ON FRIDAY...AS THE HIGH
MIGRATES BACK WEST AND BACKS OVER CENTRAL TEXAS AND BRINGS DRIER
EASTERLY FLOW BACK OVER US.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  78  68  78  68 /  60  70  70  70  70
SIERRA BLANCA           62  82  63  83  65 /  40  70  70  70  50
LAS CRUCES              61  76  61  76  63 /  50  70  70  80  80
ALAMOGORDO              63  80  64  78  68 /  30  70  80  80  80
CLOUDCROFT              48  64  49  63  45 /  40  90 100  90  80
TRUTH OR CONSEQUENCES   61  75  61  75  61 /  50  80  70  80  70
SILVER CITY             54  73  56  73  61 /  80  80  80  80  80
DEMING                  61  73  61  75  63 /  60  70  60  70  70
LORDSBURG               59  78  59  79  66 /  80  80  60  50  50
WEST EL PASO METRO      66  80  67  80  71 /  60  70  70  70  70
DELL CITY               61  84  62  80  61 /  30  70  70  60  50
FORT HANCOCK            66  85  67  85  68 /  50  70  70  70  60
LOMA LINDA              61  78  60  78  61 /  50  70  70  70  70
FABENS                  65  84  66  85  67 /  60  70  70  70  70
SANTA TERESA            61  78  61  80  67 /  60  70  70  70  70
WHITE SANDS HQ          64  79  65  80  64 /  50  70  70  80  80
JORNADA RANGE           61  80  61  80  61 /  50  70  70  80  80
HATCH                   60  76  60  76  63 /  60  70  70  80  80
COLUMBUS                62  79  62  80  66 /  60  70  70  60  70
OROGRANDE               63  82  64  81  65 /  40  70  70  70  70
MAYHILL                 52  66  53  67  52 /  40  80  90  90  80
MESCALERO               51  65  52  69  53 /  40  90 100  90  80
TIMBERON                52  67  53  69  49 /  40  80  90  80  80
WINSTON                 53  69  54  68  54 /  80  90  80  90  90
HILLSBORO               59  74  57  74  59 /  60  80  80  80  80
SPACEPORT               61  78  61  78  59 /  50  70  70  80  80
LAKE ROBERTS            54  73  55  72  58 /  80  90  80  80  80
HURLEY                  57  72  57  73  62 /  80  80  70  70  70
CLIFF                   49  78  53  78  60 /  80  80  70  70  70
MULE CREEK              49  77  50  76  53 /  90  90  70  60  60
FAYWOOD                 59  71  57  74  60 /  70  80  70  80  80
ANIMAS                  59  79  59  78  64 /  80  70  60  50  50
HACHITA                 58  78  59  78  62 /  80  70  60  50  50
ANTELOPE WELLS          57  77  57  76  60 /  80  70  60  50  50
CLOVERDALE              58  72  56  74  59 /  90  80  60  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR NMZ407>416.

     FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH LATE WEDNESDAY
     NIGHT FOR NMZ417.

     FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NMZ401>406.

TX...FLASH FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR TXZ418-419.

     FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH LATE WEDNESDAY
     NIGHT FOR TXZ420>424.

&&

04/22
Hazardous weather outlook, Sep 9, 10:15 AM MST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT MON SEP 9 2013

NMZ401>406-101715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-
1115 AM MDT MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 DEEP PLUME OF MOISTURE WILL FLOW OVER THE AREA THIS AFTERNOON
AND TONIGHT WITH NUMEROUS SHOWERS AND THUNDERSTORMS POSSIBLE. WITH
ABUNDANT MOISTURE PRESENT...PERIODS OF HEAVY RAINFALL WILL BE
POSSIBLE. THIS WILL RAISE THE POTENTIAL FOR FLOODING ALONG
DRAINAGES...ARROYOS...CREEKS AND STREAMS. LOW WATER CROSSINGS AND
POORLY DRAINED AREAS MAY ALSO EXPERIENCE POSSIBLE FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH TUESDAY
AFTERNOON FOR MOST AREAS OF HIDALGO AND GRANT COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY
RAINFALL AND POSSIBLE FLOODING WILL CONTINUE ON TUESDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN ON WEDNESDAY BUT MAY
NOT BE AS INTENSE. HEAVY RAIN POTENTIAL MAY RETURN ON THURSDAY AS
THE MOISTURE PLUME SHIFTS BACK OVER THE AREA. FLOODING WILL BE A
POSSIBILITY ALONG DRAINAGES...CREEKS AND ARROYOS...AS WELL AS LOW
WATER CROSSINGS AND POORLY DRAINED LOW LYING AREAS. FOR FRIDAY
THROUGH SUNDAY RAIN CHANCES WILL DIMINISH SOMEWHAT WITH ISOLATED
TO SCATTERED SHOWERS POSSIBLE BUT WITH LIGHTER A MORE SPOTTY
RAINFALL PATTERN EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

NMZ407>417-TXZ418>424-101715-
SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1115 AM MDT MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEP PLUME OF MOISTURE WILL BEGIN TO SHIFT EAST OVER THE AREA
TONIGHT AND TOMORROW. THERE WILL BE STRONG POTENTIAL FOR HEAVY
RAINFALL WEST OF THE CONTINENTAL DIVIDE THIS AFTERNOON AND TONIGHT
WITH SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE
AREA EAST OF THE DIVIDE. LOCALLY HEAVY RAINFALL MAY OCCUR FROM
STRONGER SHOWERS AND THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE DEEP LAYER OF MOISTURE WILL GENERALLY STRADDLE MOST OF THE
AREA TUESDAY THROUGH THURSDAY WITH A POTENTIAL FOR HEAVY RAINFALL
AREA WIDE. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR WITH SOME
FLOODING POSSIBLE ALONG DRAINAGES...ARROYOS...AND STREAMS. LOW
WATER CROSSINGS AND POORLY DRAINED LOW LYING AREAS MAY ALSO BE
AFFECTED. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM TUESDAY
THROUGH THURSDAY FOR THE ENTIRE AREA.

FRIDAY WILL BEGIN TO SEE LESS MOISTURE OVER THE AREA. HOWEVER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE OVER
THE AREA WITH MODERATE RAINFALL POSSIBLE. ACCUMULATIONS SHOULD
BE MORE SPOTTY IN SCOPE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Local storm report, Sep 9, 5:10 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
610 PM MDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HEAVY RAIN       3 NNE TYRONE            32.74N 108.29W
09/09/2013  M1.20 INCH       GRANT              NM   TRAINED SPOTTER

            1.2 INCHES OF RAIN HAVE FALLEN IN PAST HOUR WITH RAIN
            STILL FALLING..

&&

EVENT NUMBER EPZ1300594

JAR

The radar

The El Paso radar (KEPZ), 181 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
September 9, 5:17 PM MST to 6:00 PM MST
Where
Grant County, 2.66 mi WSW of Silver City to 1.45 mi SE of Silver City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.760, -108.314

Reports from 911 Dispatch and amateur radio reported serious street flooding between Silver City and Pinos Altos. Reports of at least 5 inches of water were covering streets in downtown Silver City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476949.